Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 79, NWS Dodge City, KS

May 24, 1996Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1996, 6:29 PM CDT for Edwards County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 6:29 PM CDT (23:29 UTC)
Expired
May 24, 1996, 7:20 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:50 PM CDTHail 0.88Belpre, KS
May 24, 7:00 PM CDTHail 0.75Belpre, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3211 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242332
SVRDDC
KSC047-250020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT FRI MAY 24 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EDWARDS COUNTY
 
AT 628 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR IN THE VICINITY OF KINSLEY MOVING EAST NORTHEAST AT
35 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 KINSLEY                          BY 628 PM CDT
 LEWIS                            BY 645 PM CDT
 BELPRE                           BY 655 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTLECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

PARKIN/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:47 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 24, 3:47 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT FRI MAY 24 1996

THE MAIN FORECAST PROBLEM IS THE CHANCE OF TSTMS TONIGHT AND SAT.
18Z SFC ANALYSIS SHOWED THE FRONT STRETCHING FROM NEAR AMA TO LBL TO
JUST SOUTH OF TOP AND INTO CENTRAL MISSOURI. WINDS ARE GENERALLY
RUNNING PARALLEL TO THE FRONT...SO EXPECT VERY LITTLE MOVEMENT. THE
MODELS ALL INDICATE LITTLE MOVEMENT OF THIS BOUNDARY THROUGH SUNDAY
MORNING. BEST MOISTURE CONVERGENCE IS JUST NORTH OF GAGE WITH SFC LIS
BETWEEN -2 AND -8 ACROSS THE CWA. NSAT INDICATING SOME DEVELOPMENT IN
THE TEXAS PANHANDLE RIGHT ALONG THE DRYLINE/FRONT INTERSECTION. THE
CAP HAS CONTINUED TO WEAKEN OVER THE AREA ALL DAY...SO EXPECT ANY
CONVECTION IN TEXAS TO MOVE NORTH NORTHEASTWARD ALONG THE BOUNDARY
AND INTO THE CENTRAL AND EASTERN SECTIONS OF THE CWA. THE VERY
NORTHWEST PORTION OF THE CWA...MAINLY NORTH OF A LINE
FROM EHA TO GCK TO HYS HAS REMAINED CLOUDY AND COOLER ALL DAY.
THEREFORE...DO NOT EXPECT AS MUCH OF A CHANCE OF TSTMS DUE TO NOT
AS MUCH SIGNIFICANT SFC HEATING.

ON SATURDAY...ETA SHOWS AN INTENSIFYING SHORTWAVE PUSHING INTO THE
REGION FROM THE SOUTHWEST WITH THE BOUNDARY REMAINING STATIONARY.
THIS COMBINATION IS ENOUGH TO AT LEAST KEEP THE MENTION OF TSTMS IN THE
FORECAST. GUIDANCE INDICATES DEWPOINTS TO REMAIN IN THE UPPER 50S OR
LOW 60S OVER MUCH OF THE CWA.

GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS. WINDS MAY BE A CONCERN
BASED ON WHETHER OR NOT THE FRONT MAKES ANY NORTHWARD MOVEMENT ON
SATURDAY.

DDC  062/082 058/073 054 634
GCK  060/081 056/074 052 634
EHA  058/084 056/075 054 634
LBL  060/084 057/075 053 634
HYS  061/078 054/072 050 634
P28  066/085 061/076 055 634

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:48 PM CDTSevere Thunderstorm WarningDDCClark, Meade47 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningDDCSeward40 min
May 24, 4:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee51 min
May 24, 4:57 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
May 24, 5:11 PM CDTSevere Thunderstorm WarningDDCFord44 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningDDCFord31 min
May 24, 5:29 PM CDTSevere Thunderstorm WarningDDCClark31 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningDDCFord44 min
May 24, 5:51 PM CDTSevere Thunderstorm WarningDDCStafford49 min
May 24, 5:54 PM CDTSevere Thunderstorm WarningDDCHamilton51 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningDDCClark47 min
May 24, 6:01 PM CDTTornado WarningDDCFord34 min
May 24, 6:26 PM CDTTornado WarningDDCStafford34 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningDDCStafford48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.